Alert archive / Utah / Flash Flood Warnings in 2025

Flash Flood Warning 45, NWS Salt Lake City, UT

October 23, 2025Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 23, 2025, 12:27 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2025, 12:27 PM MDT (18:27 UTC)
Expired
Oct 23, 2025, 3:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2025-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2025-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

979 
WGUS55 KSLC 231827
FFWSLC
UTC025-232130-
/O.NEW.KSLC.FF.W.0045.251023T1827Z-251023T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1227 PM MDT Thu Oct 23 2025

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Kane County in southern Utah...

* Until 330 PM MDT.

* At 1227 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the southern portion of Hole-In-The-Rock Road. 
  Up to 0.5 inches of rain have fallen. Additional rainfall amounts 
  up to 0.75 inches are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly across areas near Coyote 
  Gulch and Forty Mile Creek to the confluences with the Escalante 
  River.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks, streams,
           normally dry washes, and backcountry roads.

* Some locations that will experience flash flooding include...
  Coyote Gulch up through Scorpion East, Forty Mile Gulch, Fifty 
  Mile Gulch, Davis Gulch, and the lower portion of the Escalante 
  River along Hole-In-The-Rock Road in Northeastern Kane County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3750 11094 3732 11088 3723 11093 3723 11108
      3745 11121 3750 11113

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
2 follow-up statements
457 
WGUS75 KSLC 232030
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
230 PM MDT Thu Oct 23 2025

UTC025-232130-
/O.CON.KSLC.FF.W.0045.000000T0000Z-251023T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
230 PM MDT Thu Oct 23 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT THIS 
AFTERNOON FOR NORTHEASTERN KANE COUNTY...

At 230 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the southern portion of Hole-In-The-Rock Road. Between 
0.5 and 1.25 inches of rain have fallen. Flash flooding is ongoing 
or expected to begin shortly across areas near Coyote Gulch and 
Forty Mile Creek to the confluences with the Escalante River.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks, streams,
         normally dry washes, and backcountry roads.

Some locations that will experience flash flooding include...
  Coyote Gulch up through Scorpion East, Forty Mile Gulch, Fifty 
  Mile Gulch, Davis Gulch, and the lower portion of the Escalante 
  River along Hole-In-The-Rock Road in Northeastern Kane County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3750 11094 3732 11088 3723 11093 3723 11108
      3745 11121 3750 11113

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JAC
308 
WGUS75 KSLC 232130
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
330 PM MDT Thu Oct 23 2025

UTC025-232140-
/O.EXP.KSLC.FF.W.0045.000000T0000Z-251023T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
330 PM MDT Thu Oct 23 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN KANE COUNTY...

The heavy rain has ended, though periods of light to moderate 
rainfall are possible through roughly 6PM. Flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

&&

LAT...LON 3750 11094 3732 11088 3723 11093 3723 11108
      3745 11121 3750 11113

$$

JAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 23, 2:45 AM MDT, 9 hours 42 minutes earlier.

Area forecast discussion, Oct 23, 2:45 AM MDT, 9 hours 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
245 AM MDT Thu Oct 23 2025

.SYNOPSIS...An active weather pattern will continue across the
region, with an upper level low bringing the chance of showers and
thunderstorms to portions of southern and eastern Utah through
this evening. After a period of high pressure, another potential
cold front will impact portions of Utah and Uinta County, WY
Sunday into Monday.

&&

.DISCUSSION...The active weather pattern will continue across the
region through at least this weekend, before ridging builds into
the area for at least the early part of next week. Early morning
upper air and satellite analysis indicates an upper level low is
near the Las Vegas area. Upper level diffluence associated with
this upper level low is across portions of southern Utah. A
substantial upper level trough and associated jet streak are
approaching coastal areas of the Pacific Northwest.

Overnight radar trends continue to bring waves of showers and
embedded thunderstorms into southern and eastern Utah, largely
associated with aforementioned area of broad upper level
diffluence ahead of the upper level low. This is largely forcing
driven as instability in general is fairly limited. CAMS suggest
another area of convection will develop southwest of Zion National
Park near sunrise and track eastward across Washington and Kane
Counties through early afternoon. Expect rainfall rates generally
up to 0.25" per hour, however, HREF 95th percentile hourly
precipitation rates approach 0.75" hour in some locations. Given
this, cannot rule out an isolated threat of flash flooding with
this convection across many of the southern Utah national park and
recreation areas.

Additional convection will also develop across the remainder of
southern and eastern Utah this afternoon and evening, though
expect coverage to be less than the Kane/Washington County
convection as this area is more removed from the best synoptic
forcing. HREF afternoon SBCAPE values are paltry, around 250 J/kg
on average...with around 10-15 kts of deep layer shear. Storm
motions may favor a more south to southwesterly trend. Given this,
have carried "Possible" for the flash flood potential for all
parks/recreation areas except Snow Canyon today.

Shortwave ridging will gradually build into the area in the wake
of this upper level low Friday.

Ensemble members remain split on how deep the next trough will be
across the Interior West Sunday into Monday, associated with the
previously mentioned upper level trough approaching the Pacific
Northwest this morning. The 00Z deterministic Canadian has
shifted toward a deeper solution, with a strong and progressive
cold front and heavy precipitation band shifting into northern
Utah Sunday night into Monday. The deepest solution, with a strong
cold front plunging into northern and central Utah is represented
by about 12% of ensemble members. 34% of the ensemble members are
shallower with this trough but still bring a cold front with a
period of moderate to heavy precipitation into the northern third
of Utah. The remainder of the ensemble members (~54% of members)
are closer to the GFS and EC deterministic solutions with more of
a brush-by system and thus lower precipitation potential. That's
a lot of words to say that while the probability of a strong cold
front and band of of heavier precipitation is less likely, a
subset of ensemble members continue to show this solution. Will
need to continue to monitor the next few model runs.

Around 75% of the ensemble members shift near to above normal
temperatures into at least southern Utah as upper level ridging
builds into the region Tuesday, while 25% of the members keep
cooler northwest flow across northern Utah. This is largely due
to a deep trough digging into the Plains/Midwest, which is not
represented in the other ensemble clusters. Again, something to
monitor moving forward as the minority solution would keep early
to mid-week cooler across northern Utah.

&&

.AVIATION...KSLC...Isolated rain showers are possible in the
vicinity of the terminal early this morning, but otherwise
conditions dry out with gradually decreasing cloud cover through
the remainder of the day. Light southeasterly winds this morning
transition northwesterly after around 16z.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions prevail for
all regional terminals through the TAF period. Scattered showers
and thunderstorms across southern and eastern Utah results in 30%
chance for showers and thunderstorms for terminals in those areas
through this afternoon. Otherwise, expect gradually decreasing
cloud cover and dry conditions across the airspace by this
evening. Winds remain generally light, following typical diurnal
trends.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.

&&

Kruse/Whitlam

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Oct 23, 7:11 AM MDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
711 AM MDT Thu Oct 23 2025

UTZ128-231400-
South Central Utah UT-
711 AM MDT Thu Oct 23 2025

...A strong thunderstorm will impact portions of western Kane County
through 800 AM MDT
...

At 710 AM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Stateline CG, or 22 miles northeast of Kanab,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Kane
County.

This includes US Route 89 between mile markers 32 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3707 11220 3722 11242 3750 11202 3731 11178
TIME...MOT...LOC 1310Z 224DEG 17KT 3719 11218

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 6:13 AM MDTSpecial Weather StatementSLCKane47 min
Oct 23, 7:11 AM MDTSpecial Weather StatementSLCKane49 min
Oct 23, 7:31 AM MDTFlash Flood Warning Considerable damage threatSLCKane6 hr
Oct 23, 9:40 AM MDTFlash Flood Warning Considerable damage threatSLCGarfield4 hr

Nearby

Flash Flood Warnings in Utah, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.